Am I on the right track?

by Jean

Hi Wray,
Thank you so much for all the help and advice you provide. I am 52 and have had normal, regular cycles my whole life until the last several years. At that time I began experiencing very heavy flow and clots the first couple days of my period which lengthened from 5 days to 7 days and occasional "flash floods". I started using 20mg/day of progesterone cream and also took 500mg/ibuprofen every four hours and that seemed to make things much more manageable. However, several months ago, my cycle became more erratic, sometimes every 45 days, sometimes 60 days. Then a couple months ago my period started with some spotting and then a moderate/light flow that didn't want to stop. I found your website and realized I had many estrogen dominance symptoms (dry skin/heels, anxiety, brain fog, night sweats, etc) and needed to increase the progesterone. (Can you be estrogen dominant and be a size 6? I just want to make sure because some things I read imply estrogen dominance is related to being overweight. I do however, have a little belly fat I'd like to get rid of :)) I increased the progesterone cream to 230 mg/day and the flow stopped. This month though, even though I am still using 200 mg/day of the cream, I just got my period again (regular flow) with some clots. I also noticed extremely tender and swollen breasts before the bleeding began, which went away after the flow started. Is this okay? Should I increase the amount of progesterone cream?

Comments for Am I on the right track?

Click here to add your own comments

May 22, 2013
Am I on the right track?
by: Wray

Hi Jean Peri-menopause is an impossible time! I do like your "flash floods", brilliant description of them, I had those too. I'm relieved you increased the amount of progesterone and 20mg/day will not have done much. Oestrogen rises mid-luteal phase, but unless you ovulated that month, no progesterone is made, hence the Breast Tenderness. It doesn't always follow that weight gain is a symptom. I was normal weight and was having all those symptoms you describe, in fact I was having them while my cycle was still regular. I began using progesterone daily then, as I couldn't stand the symptoms coming back each time I stopped for the break. Belly fat, if it's subcutaneous, is caused by excess oestrogen. But if it's visceral fat it's caused by excess testosterone, see here and here. I've usually found 400mg/day progesterone is needed to stop bleeding, so you were lucky the 230mg/day worked. Often nutrients are needed too, progesterone alone will have an uphill battle. So please consider taking at least 2000mg/day NAC (N-acetyl cysteine), 2000mg/day taurine, 5000iu per day vitamin D (dependant on your levels) and 1000mg/day bioflavonoids. Bioflavonoids help strengthen capillaries, see here and here. The first paper has no abstract, but the second gives a resume of it. There is more info on our Menstruation page. So please consider these nutrients before increasing the progesterone, although I have found more is normally needed, but cost is always a factor. Above all please have a vitamin D test done, a lack of this reduces the benefits of progesterone, see here, here and here. Let me know how you get on, and thanks so much for the kind words. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...